Spotlight: Risperidone (Risperdal)

It’s time for another med review, this time of the atypical antipsychotic drug risperidone (/Risperdal). As ever, please remember that this post is based purely on my experience of this med, and that it may work differently for different people. Image

My psychiatrist introduced me to risperidone after I found olanzapine (Zyprexa) and quetiapine (Seroquel) to be of little use in conjunction with the 60mg of fluoxetine (Prozac) I had been taking for months. He was sure an antipsychotic paired with my antidepressants would work miracles for me, but knew I was nervous about side effects given my back luck with the previous drugs. He told me risperidone was a lot milder. Private research kept me worried though; even if it didn’t massively boost my appetite like the olanzapine, I found studies that showed this med increases weight in the long term by causing the body to increase fat storage. But my depression was persistent enough that I agreed to give it a go.

After having an ECG and blood tests to give me an ‘all clear’, I picked up a prescription for 0.5mg taken nightly. That dose had me sleeping a lot better, and a few days later I was bumped up to 1mg. I wrote the following in my journal:

…this has me feeling kind of drunk – like my movements don’t match up with quite what I’m seeing, so I can’t really walk in a very straight line, and I don’t feel particularly stable.

So at 1mg nightly I would sleep like a log, and then wake up the next morning feeling drowsy and wobbly. The drowsiness always wore off after an hour or so, but the instability didn’t. When I stood up the world would spin, without fail. Usually I’d just wait for it to pass, but sometimes I’d begin to black out, and I nearly fainted a couple of times. When I informed my GP he assured me that the risperidone wasn’t responsible, because ‘it used to be prescribed all the time ten years ago’ and he ‘never had a case like this’.

A few weeks later my depression hadn’t really improved, and sleeping problems were starting to creep back in, so it was decided that it was time to start taking 2mg risperidone each night. Two days later I nearly passed out in a supermarket. And at this dose I found my appetite beginning to soar. In my journal there’s a little debate about whether or not to keep taking risperidone, which went as follows:

Reasons to stop taking it: lose my appetite and get control back on eating, reduce dizziness 

Reasons to keep taking them: marginal help with sleep, mood stabilizing effect, withdrawal symptoms

I’m kind of ashamed that my main reason for not taking it was diet-related, but maybe that isn’t surprising given my strange relationship with food and weight. Anyway, I stopped, and the next day my GP pushed me very hard to keep going with it because ‘we’re almost out of therapeutic options here’, he wasn’t happy to leave me taking only fluoxetine because he remembered the ‘dark times’, and said the dizziness situation would sort itself out with time. He gave me another prescription in high hopes I would take it. After discussing it with my therapist (who was irritatingly neutral), I binned it.

I haven’t had any issues with dizziness since I stopped taking risperidone, so I’m pretty sure the med was to blame. I experienced something similar with quetiapine (Seroquel), so I guess it’s possible that I have a strange reaction to atypical antipsychotics.

Summary

Doses: 0.5mg, 1mg, 2mg

Positives: I slept really well on this medication, and I found my mood stabilized over the period I was taking it.

Negatives: Dizziness every time I stood up, occasionally to the point of losing vision. Increased appetite when taking 2mg daily

Conclusion: I was grateful to have improved sleep since I struggle with insomnia, but ultimately it did little for my depression beyond stabilizing my lows. It certainly wasn’t worth the difficulties caused by persistent dizziness, or weight gain. Not the med for me.

Advertisements

Feeling dizzy

Recently I’ve found myself repeatedly feeling dizzy and lightheaded, which I’ve previously associated with taking antipsychotics (risperidone and quetiapine lowered my blood pressure). I’m not taking either of those, so I’m wondering if it could be the high dose of venlafaxine (Effexor).

Today I sat on the floor to wrap presents and every time I straightened up from my knees to reach the tags on my bed my vision would darken and everything would spin. Yesterday there were a couple of occasions where I had to hold on to something for a minute and wait for my eyes/brain to behave. This has been going on for a week, and I can’t think of anything that has changed in terms of my routine/diet/exercise etc that could be causing it. I’ll mention it to my doctor on Friday.

It could be worse though; back in the antipsychotic days I learned that if I’m in real danger of passing out/fainting everything will go green first, and that hasn’t happened so far. Fingers crossed that doesn’t change.

Spotlight: Olanzapine (Zyprexa)

Image

You have no idea how much stress this piece of paper caused me

I know I’ve found it really interesting in the past to read what other people think about the medicines they’ve been prescribed, so I intend to go through some of my past pills in case it can be helpful.

**IMPORTANT: Please bear in mind this post details my personal experiences. Medicines can work in different ways for different people, so what works or doesn’t work for me may do the opposite for you**

I’m kicking off with olanzapine, alternatively known as Zyprexa. Up until this point, which was June 2013, my medications were either antidepressants or sleep aids, but since they hadn’t managed to raise my mood (which was considered dangerously low given my DSH frequency) my psychiatrist decided it was time to add on an antipsychotic.

And so we welcome olanzapine to the scene, initially prescribed at 5mg nightly alongside 60mg fluoxetine (Prozac). It certainly improved my sleep, but I’d been warned about potential weight gain (the psychiatrist said he’d heard of people gaining over 80kg on this med), and I quickly found out why.

I noticed two changes: my appetite increased, and I rarely felt full even when I knew my stomach must have been full to the point of bursting. I felt driven to eat all the time and began to binge frequently, which was particularly uncomfortable as weight has always been a sensitive issue for me. Initially I coped by upping my exercise regime and telling myself that the increased hunger wasn’t real (and so could be ignored), but it didn’t last. My appetite pushed beyond the limits of my control; I was eating at every opportunity I had, and I’m ashamed to say I experimented with purging. On top of that, despite feeling guilty about bingeing my drive to exercise waxed and waned with my mood, which was perhaps unsurprisingly travelling south. I talked to my GP and my dose was lowered to 2.5mg, but when this didn’t decrease my appetite and lowered my mood further it was bumped up to 7.5mg.

A few weeks later I decided to stop taking olanzapine, reasoning that the appetite change and associated stresses weren’t worth the improved sleep and non-existent mood lift. My GP and psychiatrist didn’t approve and were quick to point out that I was noticeably more ‘agitated’ and tired, but I felt such a strong sense of relief when I regained control of my appetite and although my sleep suffered, I’ve been pretty confident that I made the right call.

Summary

Doses (daily): 5mg, 2.5mg, 7.5mg

Positive effects: While taking olanzapine I slept like a log, which was a relief after months of getting very little sleep each night.

Negative effects: Significant potential for substantial weight gain given hugely increased appetite and reduced ability to feel full.

Conclusion: Olanzapine did not improve my mood, and arguably worsened it via the stresses it caused me through the appetite-related side effects. I won’t be taking it again, and although I miss the improved sleep, it makes a lot more sense to take something like zopiclone alongside an antidepressant.